Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, June 2, 2020

June 2, 2020 · NWS GRB · 15 events in 5 counties and zones

The combination of record setting heat and humidity, along with a cold front moving across the region, brought large hail up to lime size and wind gusts of 60 to 70 mph across portions of central into east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The combination of record setting heat and humidity, along with a cold front moving across the region, brought large hail up to lime size and wind gusts of 60 to 70 mph across portions of central into east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 2, 5:11 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 2, 5:11 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
611 PM CDT Tue Jun 2 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 324 PM CDT Tue Jun 2 2020

Focus is on thunderstorms development and severe potential late
this afternoon and tonight.

At 20Z surface cold front was draped from west to east across the
center of the CWA, roughly from Wausaukee to Marshfield, as
evident by the wind shift to the W/NW. Seeing a few cu trying to
develop near the front, while some higher clouds from the
convection across MN also started to stream into northern and
central WI. Further west, the main line of thunderstorms has
persisted across central MN and continues to track E/SE.

CAMs today have continually been slowing down the arrival of the
convection into the WI and the GRB CWA. Latest (18Z and 19Z) HRRR
shows a few storms getting into far northern WI around 22-23Z,
but the bulk of the thunderstorms do not arrive until 01-02Z or
so, across central and east- central WI. The 19Z sounding from
GRB shows MUCAPE of 4000 J/kg, MLCAPE of 1700 J/kg, DCAPE of 1300
J/kg, and mid level lapse rates around 8.0 C/km. This is in line
with the RAP analysis showing similar values across the southern
two-thirds of WI or so. Once thunderstorms arrive there is more
than sufficient instability for storms to produce damaging winds
and large hail. While an isolated tornado cannot be ruled out
completely, with marginal shear around 20 to 25 knots, SRH less
than 100 m2/s2, and LCL heights ranging from 1500 to 2000m do not
expect tornadoes to be a main concern. Of course, heavy downpours
and frequently lightning can be expected within any storms. With
storms arriving a couple hours later than the previous forecasts,
also expecting storms to end a couple hours later, ending between
06-09Z from NW to SE across the area.

Once storms and lingering showers clear out, clouds will also
clear out by early to mid-morning on Wednesday. Wednesday is
looking very summer-like. As sfc high builds into the area
expecting dry weather and mostly sunny skies. Afternoon highs will
range from the upper 70s in the Northwoods and along Lake
Michigan, and from 80-85 degrees across central WI and the Fox
Valley. Humidity will also fall with Tds in the mid 40s to mid 50s
with light winds.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 324 PM CDT Tue Jun 2 2020

Flattened, zonal flow remains expected to be in place across the
northern tier of the CONUS through Friday.  Then as a deep trough
develops over the west coast, a building ridge across the western
Great Lakes will lead to a warmer and more humid trend this weekend
into early next week.

Wednesday night through Thursday night...Relatively quiet weather
remains expected to occur on Wednesday night as the cold front will
linger across the far southern Great Lakes.  Clear skies and light
winds will lead to a relatively calm and pleasant night.  The next
shortwave trough is then expected to move across south-central
Canada in the Thursday to Thursday night time period.  It will push
a weak front across the region during the same time frame.  Although
moisture and instability will be increasing ahead of the front,
convergence along the front looks relatively weak and upper support
will remain well to the north.  So even though some thunderstorms
will be possible, severe weather is looking unlikely at this time.

Rest of the forecast...The chance of storms may continue into Friday
if the front cannot sag far enough south on Thursday night.  Also
seeing evidence of a tail of a more potent shortwave moving across
the northern Great Lakes, which could provide large scale lift.  But
for now, precip chances will remain low.  Once this shortwave
passes, the first half of the weekend is looking quiet as high
pressure settles over the area.  Then the arrival of more
humid/unstable air will lead to increasing chances of storms late in
the weekend into early next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 611 PM CDT Tue Jun 2 2020

Showers and thunderstorms will affect the TAF sites tonight as a
boundary sinks south through Wisconsin. Storms will be capable
of producing damaging winds, large hail, and heavy downpours,
mainly south of WI Hwy 29. As the storms move through MVFR and
occasional IFR conditions are expected at TAF sites. Thunderstorms
should clear most of the area by 06Z/Wed. Clouds will clear
afterwards with mainly clear conditions by mid Wednesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, Jun 2, 1:29 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
229 PM CDT Tue Jun 2 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
229 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds, large hail, and
torrential rainfall are possible, mainly during the evening into
early overnight. An isolated tornado is also possible. The
greatest risk of severe storms will occur across central Wisconsin
and the Fox Valley, generally south of Highway 29, between 6 pm
and midnight. The risk of severe storms across the far north will
be much lower. Locally heavy rainfall could result in ponding of
water on roadways and flooding of low- lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms will be possible at times from Thursday afternoon
into Friday, and again Sunday into Monday. It is too early to
determine whether any of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to forward any reports of damaging winds and
large hail tonight.

LMZ521-522-541>543-031930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
229 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong thunderstorms with gusty winds, hail and torrential
rainfall could pose a hazard to boaters late this afternoon and
evening.

Locally dense marine fog is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional storms are possible at times Thursday afternoon into
Friday, and again Sunday into Monday.

KLJ/MPC

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
June 2, 5:15 PM CST
Where
Wood County, 0.69 mi S of Babcock
Measured
2 in hail
Reported by
Public
Coordinates
44.290, -90.130

Lime size hail fell near Babcock.

Hail, Wood

When
June 2, 5:33 PM CST
Where
Wood County, 0.49 mi E of Port Edwards
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.330, -89.840

Penny size hail fell near Port Edwards.

Hail, Wood

When
June 2, 5:40 PM CST
Where
Wood County, 1.47 mi SSE of Port Edwards
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.310, -89.840

Penny size hail fell at Highway 73 and Rangeline Road near Port Edwards.

Hail, Waushara

When
June 2, 5:44 PM CST
Where
Waushara County, 1.21 mi SE of Plainfield
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.210, -89.460

Nickle size hail fell near Plainfield.

Thunderstorm Wind, Wood

When
June 2, 5:50 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.400, -89.840

A thunderstorm wind gust of 61 mph was measured at the Wisconsin Rapids Airport.

Thunderstorm Wind, Portage

When
June 2, 5:55 PM CST
Where
Portage County, 1.38 mi S of Almond
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.250, -89.400

A thunderstorm wind gust of 64 mph was measured near Almond.

Thunderstorm Wind, Portage

When
June 2, 6:01 PM CST
Where
Portage County, Plover
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
44.450, -89.530

A thunderstorm wind gust of 70 mph was measured at the Plover COOP station.

Hail, Waushara

When
June 2, 6:28 PM CST
Where
Waushara County, 0.69 mi S of Wautoma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.060, -89.280

Ping pong ball size hail fell near Wautoma.

Hail, Waushara

When
June 2, 6:32 PM CST
Where
Waushara County, 0.85 mi SW of Poy Sippi
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
44.120, -89.010

Half dollar size hail fell near Poy Sippi.

Hail, Waushara

When
June 2, 6:35 PM CST
Where
Waushara County, 0.69 mi S of Wautoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.060, -89.280

Quarter size hail fell near Wautoma.

Hail, Winnebago

When
June 2, 6:35 PM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.010, -88.550

Quarter size hail fell on the north side of Oshkosh.

Thunderstorm Wind, Winnebago

When
June 2, 6:40 PM CST
Where
Winnebago County, 1.8 mi SSE of Lake Butte Des Morts
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.057, -88.614

Thunderstorm winds capsized a boat on Lake Butte des Morts. Two people and a dog were in the boat. One person and the dog survived. A 61 year old male was found dead along the shoreline the next day.

Thunderstorm Wind, Winnebago

When
June 2, 6:58 PM CST
Where
Winnebago County, Omro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -88.750

Thunderstorm winds downed trees in Omro. The time of this event is an estimate based on radar data.

Hail, Winnebago

When
June 2, 7:04 PM CST to 7:11 PM CST
Where
Winnebago County, 3.49 mi N of Oshkosh
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.070, -88.540

Quarter size hail fall near Oshkosh.

Thunderstorm Wind, Calumet

When
June 2, 7:45 PM CST
Where
Calumet County, 0.5 mi E of Chilton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -88.160

Thunderstorm winds downed trees and power lines in Chilton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Winnebago2020-06-0261MaleBoatingDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884293, 884294, 884295, 884296, 884297, 884298, 884299, 884300, 884301, 884302, 884303, 884311, 884304, 884305, 884306.